Arizona, 2018Flash Flooding and Heavy Rain in Arizona, July 14, 2018
July 14, 2018 · NWS FGZ · 6 events in 4 counties and zones
Deep monsoon moisture remained over northern Arizona which lead to thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture remained over northern Arizona which lead to thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:37 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 14, 9:37 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
937 AM MST Sat Jul 14 2018
.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.
&&
.UPDATE...Most prominant feature this morning is the MCV currently
over Central Arizona - leftover from the MCS that dropped large
amounts of rain overnight across Eastern AZ. Satellite and radar
imagery show the feature is slowly moving to the west, and may
enhance convection over the forecast area today. Some convective
elements are already firing this morning, and expect this enhanced
activity to continue around and west of the MVC as it slowly
moves to the west and southwest. Convection will likely be delayed
over Eastern Arizona today given given the copious activity
across that area last night. Atmospheric moisture continues to be
high, with 0.99" PW measured (again) from the 12Z FGZ sounding.
In a nutshell, soils are saturated in many areas, and the
potential for flooding is increasing. We expect an active day
today, with generally slow moving storms and an enhanced risk of
flash flooding across the forecast area. Greatest flood threats
will be generally over, and southwest of the Mogollon Rim.
&&
.PREV DISCUSSION /450 AM MST/...A thunderstorm complex that
developed over eastern Arizona Friday evening has gradually
weakened as it moved westward overnight. At 430 AM, just a few
light showers are left from the Grand Canyon to near Flagstaff.
Elsewhere, some isolated showers and thunderstorms were
developing from Prescott to Black Canyon City. Deep moisture will
persist over our region for the next several days, at least
through Tuesday, before precipitable water values could gradually
decrease to more typical levels for monsoon season. For today, the
complicating factor in the forecast will be the lingering effects
of the overnight storm complex. It will likely start off cloudy
over much of Coconino and Yavapai counties which will at a minimum
delay the onset of new convection. Over eastern Arizona, rain
cooled air near the surface is also expected to delay storm
development until early afternoon. Once storms develop, they
should drift off toward the west-southwest at 5-10 mph. This slow
storm motion and abundant available moisture makes heavy rainfall
and localized flooding the main threat again today.
Expect the same general weather pattern to continue from Sunday
into Monday, with daily rounds of scattered to numerous showers
and thunderstorms. Steering flow toward the west will pick up a
bit though as the upper ridge builds to our north. There will be a
chance for overnight showers or storms, especially over eastern
Arizona as activity moves in from New Mexico.
Wednesday through Friday - models are in good agreement that the
mid and upper level ridge will strengthen and shift over or just
east of the four corners. Precipitable water values fall closer to
average values for this time of year. Daily storm coverage will
decrease compared to earlier in the week, but sufficient low level
moisture will remain for scattered activity in the mountains and
isolated at lower elevations. Temperatures will rise to near
normal Wednesday then several degrees above normal by Friday.
&&
.AVIATION...For the 18Z package...Expect scattered to numerous
SHRA/TSRA this afternoon and evening...most numerous along and
southwest of the Mogollon Rim. Local MVFR/IFR conditions with
gusty and erratic winds are possible near stronger thunderstorms.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms through the forecast period especially in the
afternoon as deep moisture remains in place over Northern Arizona
Winds will generally be light, though gusty and erratic winds may
develop near storms.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...ET
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 11:05 AM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1105 AM MST SAT JUL 14 2018
AZZ007-015-038-141830-
Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1105 AM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1130 AM
MST...
At 1102 AM MST, Doppler radar was tracking several strong
thunderstorms along and south of Interstate 40 from Parks to
Williams. The storms were nearly stationary.
Very heavy rainfall, half inch hail and winds in excess of 40 mph
will be possible with these storms.
Locations impacted include...
Williams, Parks, White Horse Lake Campground, Raymond Boy Scout
Camp, Dogtown Lake Campground and Kaibab Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may also occurr with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 11181 3499 11181 3499 11230 3532 11228
TIME...MOT...LOC 1802Z 060DEG 1KT 3515 11201
Special weather statement, Jul 14, 12:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1231 PM MST SAT JUL 14 2018
AZZ008-037-142015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1231 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR THE CROWN KING AREA OF YAVAPAI
COUNTY UNTIL 115 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm near
Crown King, or 24 miles northwest of New River, moving southwest at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crown King and Turney Gulch Group Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 11244 3423 11226 3398 11239 3409 11265
TIME...MOT...LOC 1931Z 027DEG 12KT 3419 11241
Special weather statement, Jul 14, 12:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1241 PM MST SAT JUL 14 2018
AZZ008-037-142030-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1241 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR PAULDEN AND CHINO VALLEY
IN YAVAPAI COUNTY UNTIL 130 PM MST...
At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Paulden, or 8 miles north of Chino Valley, moving south at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chino Valley and Paulden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3493 11262 3495 11240 3478 11236 3475 11265
TIME...MOT...LOC 1940Z 355DEG 5KT 3487 11251
Flash Flood, Yavapai
- When
- July 14, 2:00 PM MST to 2:30 PM MST
- Where
- Yavapai County, 3.92 mi NNE of Glen Oaks to 3.94 mi N of Glen Oaks
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.481, -112.521
Heavy rain from a thunderstorm caused flash flooding and rock falls. State Route 69 was closed in both directions at mile post 302 south of Prescott. One lane was opened after 30 minutes.
Flash Flood, Yavapai
- When
- July 14, 2:33 PM MST to 5:30 PM MST
- Where
- Yavapai County, 2.1 mi S of Poland Jct to 2.63 mi E of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- Official NWS Observations
- Coordinates
- 34.420, -112.264
The Big Bug Creek gauge in Mayer at SR-69 showed a 2.9 rise between noon and 130 PM MST. The water level was falling slowly at 233 PM MST. The flood crest reached Cordes Lakes at 345 PM MST.
Flash Flood, Yavapai
- When
- July 14, 3:30 PM MST to 4:30 PM MST
- Where
- Yavapai County, 3 mi NW of Walker to 3 mi NE of Walker
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.481, -112.407
Water in Lynx Creek over-topped the intersection of Walker Road and New Strike Lane in Walker.
Heavy Rain, Gila
- When
- July 14, 5:00 PM MST to 5:40 PM MST
- Where
- Gila County, 6 mi SE of Carrizo to 12 mi SE of Carrizo
- Reported by
- Emergency Manager
- Coordinates
- 33.919, -110.206
Several driveways were washed out in town because the water flow from the heavy rain was more than the culverts in the ditch could handle.
Flash Flood, Coconino
- When
- July 14, 5:15 PM MST to 7:15 PM MST
- Where
- Coconino County, 6.92 mi NE of Kaibito to 7.61 mi NNE of Kaibito
- Cause
- Heavy Rain
- Reported by
- Tribal Official
- Coordinates
- 36.660, -110.970
Flash flooding washed out Indian Route 6330 north of Highway 98.
Flash Flood, Apache
- When
- July 14, 9:00 PM MST to 10:00 PM MST
- Where
- Apache County, 13.5 mi WNW of Cottonwood to 7.21 mi W of Salina Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.177, -110.073
Flash flooding one mile east of the Blue Gap Store badly damaged Highway 4.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774943, 774942, 775647, 775650, 775938, 775651.